A story earlier this month on NPR discussed the results of a study published in the Annals of Internal Medicine. The study looked at around 100,000 people who were taking cholesterol-lowering statins between 2000 and 2008, and showed that nearly 17 percent of them quit taking statins due to side effects. This is a large increase from the five to ten percent previously reported.
It is estimated that two-thirds of all people quit taking their medication when they develop side effects. Most just quit temporarily, but many of these people quit taking their medication for over a year. For the people taking statins, such as Lipitor, the side effects include nausea, muscle pain, and problems with their nervous system or liver.
The reasons for the side effects may vary, according to physicians. Some people may simply do better on a different statin, while others may have other problems causing the side effects. In the end, it is recommended by some people, such as Dr. Barbara Roberts, author of the book The Truth About Statins, that patients think about if they should really be taking these drugs. According to Dr. Roberts, many patients can lower their heart attack risk by adopting a Mediterranean diet as much as they would on statins.
Knowing what your LDL is, your family history, and identifying risk factors in your lifestyle, like smoking, can help you to understand if you even need these drugs. As always, consult your physician and address your concerns.
If you or a loved one has developed serious side effects as a result of taking medicine, please contact an experienced personal injury attorney in your area today.